Author(s): Strachan J, Shepherd J
Abstract Share this page
Abstract OBJECTIVE: The aim of this study is to examine the frequency and severity of hyponatraemia in a psychogeriatric inpatient population taking selective serotonin re-uptake inhibitors (SSRIs). METHOD: Casenotes for 1 year were reviewed and 53 patients with 55 admissions were identified. Eighteen were treated with fluoxetine and 37 with paroxetine. Five (28\%) of the patients on fluoxetine and eight (22\%) on paroxetine were, or became, hyponatraemic. RESULTS: The SSRI was discontinued in two symptomatic patients. Serum sodium returned to normal in nine patients maintained on the SSRI. Two patients maintained on an SSRI remained hyponatraemic but asymptomatic. CONCLUSIONS: Hyponatraemia may be a relatively common early asymptomatic side effect of SSRIs, especially in older women. Serum sodium should be measured before commencing an SSRI and monitored during the first month. Any patient who exhibits symptoms of hyponatraemia, or whose depression apparently worsens, while on an SSRI must have their serum sodium measured. Discontinuation of the SSRI may be avoidable if serum sodium levels can be closely monitored.
This article was published in Aust N Z J Psychiatry
and referenced in Journal of Microbial & Biochemical Technology